Heroin Abuse Hotlines

If you or someone you know is abusing heroin, then you are not alone. A survey conducted by the National Survey for Drug Use and Health in 2007 indicated that 153,000 people in the United States were currently using heroin. By 2008, this number had increased to 213,000.

What Is Heroin?

projectknow-shutter135167612-cooking-heroinHeroin comes in a powdered form that is either white or brown. In some cases, the drug comes as a black, tarry substance, which is referred to as “black tar heroin.” Because of the dangers of the drug, if you or someone you know is abusing, you should immediately seek assistance from heroin abuse hotlines. Call us at 1-888-287-0471 Who Answers? for help today.

How Is Heroin Taken?

Heroin is taken in the following ways:

  • Intravenously (injected through a vein)
  • Snorted (inhaled through the nose)
  • Smoked (inhaled through the lungs)

What Effect Does Heroin Have?

People who abuse heroin report having alternating feelings between wakefulness and drowsiness. Intravenous users may also experience flushing of the skin, heaviness in the legs and arms, and dry mouth when the substance is first injected. A cloudy effect on mental function may occur as well. Those who take the drug via other means will not experience the initial rush but will experience the other effects.

How Does the Drug Affect the Brain?

Once heroin is taken, the drug enters into the body either through the nasal passageways, through the blood stream or through the lungs. The substance will travel to the brain, where it attaches to the opioid receptors. After it binds with the receptors, the heroin user will feel the effect, since these receptors control one’s perception of pain.

What Happens During an Overdose?

In some instances, a person may take too much heroin, resulting in overdose. The best treatment for an overdose is to call 911 or the Poison Control Center. After the person has been stabilized, it’s time to call a heroin abuse helpline. If you or someone you care about happens to overdose, certain symptoms may occur. Due to the fact that there are receptors in the brain stem, changes in breathing may occur, such as slowed breathing, shallow breathing or slow/difficult breathing. Although it is not the most common drug overdosed on, along with methamphetamine, amphetamines and cocaine, it contributed to 39 percent of unintentional drug-related deaths in 2005. Risks can be reduced by contacting heroin abuse hotlines for help to break your drug habit.

Those who overdose will also experience pinpoint pupils, blue-colored nails and lips, discolored tongue, constipation and intestinal spasms. A drop in blood pressure as well as a weak pulse may also occur. Other symptoms associated with a heroin overdose are extreme drowsiness, delirium and disorientation. Muscle spasms and dry mouth are indicators of an overdose as well. In more severe cases, heroin overdose can lead to coma or even death. If you want help overcoming a heroin addiction, call our heroin abuse hotline on 1-888-287-0471 Who Answers? .

What Effects Occur as a Result of Continuous Abuse?

Those who abuse the drug intravenously are at risk for contracting communicable disease from sharing contaminated needles. Injecting the drug can also lead to collapsed veins, infections of the heart and abscesses. Miscarriage is common in pregnant women who abuse heroin. When a woman does heroin while she is pregnant, the baby has the potential to be born addicted to the drug. Since the drug is a street drug, there is no guarantee of what is in the drug. In other words, it may consist of harmful additives that clog blood vessels. This may ultimately result in damage to vital organs. If you know someone who is pregnant and abusing heroin, ask her to call a heroin addiction hotline to ensure the safety of her unborn child.

What Are the Symptoms of Heroin Withdrawal?

When you become dependent on heroin, you will have severe cravings for the drug that may last for months after you stop using it. Generally, the worst symptoms of withdrawal occur 48 to 72 hours after the last dose; however, issues may arise as soon as a few hours after your last dose. The symptoms commonly experienced after stopping the drug abruptly usually last up to a week and include:

  • Restlessness
  • Insomnia
  • Vomiting
  • Diarrhea
  • Nausea
  • Involuntary kicking movements
  • Cold flashes

Although death from withdrawal is more common with barbiturate and alcohol withdrawal, it is a possibility.

In order to prevent withdrawal, you should contact a heroin abuse helpline; the professionals at the hotline can connect you to addiction treatment centers where you can safely undergo the detox process. Detox should always be followed by a comprehensive addiction treatment program to address the root causes of the addiction. You can reach the professionals at heroin abuse hotlines 24/7; they are available around the clock to guide you in the right direction.

Treatment for heroin abuse is within your reach by simply contacting our heroin abuse hotline at 1-888-287-0471 Who Answers? . Our trained professionals will provide you with all the answers to your questions. Remember, you are never alone in this battle. Additionally, you should keep in mind that detoxing on your own does not lead to the most positive results, especially when compared to detox in an inpatient treatment program. In fact, those who do not seek outside assistance are more likely to relapse, and detoxing on your own could put your health in jeopardy. By speaking to one of our counselors at our toll-free heroin abuse hotline, you can learn your options and get started on the right track to recovery.

Factoids:

  • Heroin is a drug that is classified as an opiate, due to the fact that it is derived from the poppy plant.
  • Intravenous drug users are at high risk for diseases such as hepatitis C, AIDS and HIV.
  • Respiratory distress is a very common cause of heroin-related death.
Connect with Top Heroin Abuse Hotlines Resources Now
Call us toll free
1-888-287-0471
Sponsored by Leading Treatment Centers
Who Answers?
Request a free assessment
Free Assessment